Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Elevated liver enzymes,increased ALT,AST,celiac disease,effexor,abilify.Safe?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2393 Questions
Would taking either effexor or abilify be the cause of elevated liver enzymes? ALT was 246 and AST was 199.
Posted Sat, 21 Apr 2012 in Liver and Gall Bladder
Answered by Dr. Robert Galamaga 3 hours later
Hello and thanks for your query.

Regarding these two medications, neither of them are notorious for causing this level of hepatitis. They have, however, been associated with some degree of pancreatitis,

It would be theoretically possible that you may have developed some degree of pancreatitis which led to the hepatitis.

In order to understand this completely, a thorough laboratory and imaging workup would need to be done and I am sure your physicians are working on that.

If you have a chance to scan your lab reports or imaging reports I would be happy to review them.

You have a feature to upload the reports / image by yourself at the right side of the query page, please utilize that so that I can answer your queries better.

With the AST and ALT elevated significantly it fits more of a picture of cellular injury to the liver. The liver is a very resilient organ so I am confident that yours will recover fine with no long term detriment.

I would be very interested to know what an ultrasound or CT scan of the abdomen would show in your case.

Withdrawing the medication is certainly indicated until the complete workup is finished.

I assume you had testing to rule out viral hepatitis as well such as Hepatitis A, B or C.

I also assume there is no history of alcohol abuse etc.

The increasing abdominal girth with nausea and fluid retention is quite concerning as well. I am interested to know who you will be seeing next to continue this workup.

I thank you again for submitting your qiery and I look forward to receiving more information from you regarding your tests and progress to this point.

I hope we will be able to provide you with an informative and helpful experience.


Dr. Galamaga
Above answer was peer-reviewed by
Follow-up: Elevated liver enzymes,increased ALT,AST,celiac disease,effexor,abilify.Safe? 11 hours later
I did not mention that I have celiac disease and have been noncompliant about 50% of the time. I have had gallbladder removed. I also am alcoholic in recovery with 8 years free of alcohol use and was found to be free of liver injury 8 years ago. You mentioned seeing someone else concerning the abd. girth and edema, would you recommend a Nephrologist? I am also awaiting thyroid lab results. Thanks again for your input in this matter.
Answered by Dr. Robert Galamaga 10 hours later
Thank you for submitting your follow-up question.

I am sorry to see that you are having a tough time maintaining compliance with the celiac diet. This is absolutely 100% something that you need to try to work on in the future. Maintaining the adequate diet for management of celiac disease will prevent significant progression and a lot of the medical problems which can develop from patient to have issues with this long term illness.

It is possible that maybe the celiac disease is contributing to some of the symptoms you are experiencing. I think there are a couple of specialists which would behoove you to visit in order to follow up on your current symptoms. The first specialist would be a gastroenterologist. This is a physician who deals with patient to have celiac disease on a regular basis. They also focused attention on the liver and can help you understand if there is any significant problem that needs to be addressed along those lines.

As far as the edema is concerned this could be addressed by either an XXXXXXX medicine specialist or a nephrologist. There are laboratory studies which can be performed to see if there is a concern regarding your kidney function and maintaining fluid balance.

It is certainly possible that some of your symptoms may be related to uncontrolled celiac disease. I encourage you strongly to consider adhering to a strict diet related to the celiac disease to see how this helps you in the next several days or several weeks. I'm confident that if you are able to maintain this diet you may in fact to see some good interval improvement.

I thank you again for submitting your question. I appreciate the follow up information you provided as well. If you have any additional concerns regarding this question please do not hesitate to ask.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor